Idaho, 2020

Damaging Winds in Idaho, April 30, 2020

April 30, 2020 · NWS PIH · 19 events in 6 counties and zones

Wind gusts over 60 mph were widespread in the outbreak on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Wind gusts over 60 mph were widespread in the outbreak on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 30, 1:13 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 30, 1:13 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
213 PM MDT Thu Apr 30 2020

.SHORT TERM...Tonight through Saturday night. Most active period
is through this evening with strong thunderstorm development
ongoing. As suspected, cells developing in destabilized airmass
where clearing was realized mid to late morning. Convective models
painting a clearer picture this afternoon, with ongoing activity
likely to help development later this afternoon further east and
north, as outflows work with terrain interaction in more recently
destabilized air to feed additional cells. Of additional concern
is the activity working into western Idaho from Oregon, on
trajectory to reach central mountains later this afternoon into
early evening. Overall threat remains the same with wind gusts and
hail approaching or exceeding severe limits within SPC MRGL risk
area, depending on the instability pockets. While thunderstorms
are expected to continue past sunset, intensity should diminish as
instability wanes with loss of heating. Showers linger across the
northeast corner past midnight as remnants of the central
mountains activity, but otherwise drier and more stable airmass in
place behind shortwave. Will see second weak shortwave drive
through the region Friday, but significantly drier, though a few
lingering showers and storms are possible along higher elevation
areas. Another shortwave with associated moisture pushes across
East Idaho on Saturday, with next round of showers and
thunderstorms favoring higher elevations. DMH

.LONG TERM...Sunday through next Thursday. The three main potential
impacts in the long term period include: 1) potential for wind/dust
issues Monday 2) Thunderstorm potential Monday 3) Potential for
frost/freeze Tuesday morning. Forecast models are in decent
agreement regarding the passage of a mid-level disturbance and
attendant surface cold frontal passage on Monday. At this time,
there is the potential for westerly winds across the eastern Magic
Valley, southern Snake Plain and south hills to reach the 20-30 mph
range with gusts potentially approaching 40 mph. This would be close
to Wind Advisory. Severe weather parameters for Monday look marginal
at this point, but we'll continue to monitor this potential as w e
get closer. The airmass filtering in behind the cold front may be
cold enough to allow for the development of frost and possibly
freezing low temperatures across most of east Idaho Tuesday morning.
Drier conditions and a modest warming trend is then in the cards for
the remainder of the week, with the best potential for the re-
introduction of precipitation holding off until Friday, despite the
GFS's bullish precipitation presentation on Wednesday. Forecast is
heavily based on the NBM with only modest tweaks to winds and cloud
cover. AD

&&

.AVIATION...Morning showers and high-based stratus
continues to lift off towards Wyoming early this afternoon.
Upstream, clearing skies continue to work eastward into east Idaho,
and this will warm the surface and lead to the gradual development
of instability, making thunderstorm development more likely as the
afternoon progresses. Activity is expected to develop farther west
towards SUN and BYI between 20-21Z, then spread north and east
towards PIH, IDA and DIJ as the afternoon progresses. Inherited TAFs
include a TEMPO group detailing TS potential and associated impacts
and have left this intact. Given uncertainty on exactly where
thunderstorms will develop, have left these TEMPO groups in tact for
now and will amend as the picture becomes a bit clearer. Outside of
thunderstorms, south winds in the 10-20k range have developed this
afternoon and should continue. A cold front will reach SUN and BYI
around 06Z this evening, PIH around 07Z, IDA around 08Z and DIJ
around 09Z. Wind shear is likely with this boundary, with models
indicating westerly winds of 30-45kt between 2-6kft, respectively.
Model cross-sections have indicated the potential for MVFR/IFR
stratus across the Snake Plain Friday morning, especially at IDA
between 12Z-18Z. Winds will gradually be on the decrease through the
day Friday with VFR conditions expected outside of areas of
potential stratus. AD

&&

.HYDROLOGY...Let the Willow Creek warning go earlier this morning
as yesterdays diurnal bump stayed below flood stage, and the trend
continues to be a lower crest. Further north, dam releases
producing downstream rises along the Henrys Fork. Along with
continued snow melt and precipitation through tonight, these rises
are expected to continue downstream. Will be watching the gages
and expectations for impacts as the release-wave reaches Rexburg.
DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Apr 30, 10:59 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1159 AM MDT Thu Apr 30 2020

IDZ053-054-057>060-062>065-301930-
Franklin/Eastern Oneida Region ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Teton Valley ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1159 AM MDT Thu Apr 30 2020

...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHEAST HIGHLANDS...

At 1157 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ririe Reservoir to near
Fort Hall Townsite to near Rockland to 7 miles northeast of Juniper.
Movement was northeast at 60 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pocatello, Malad, McCammon, Lava Hot Springs, Swan Valley, Blackfoot
Reservoir, Swanlake, Chesterfield Reservoir, Chubbuck, Grace, Inkom,
Downey, Arimo, Irwin, Holbrook Summit, Fort Hall Putnam Lodge,
Pleasantview, Fort Hall Bannock Peak, Portneuf Gap and Fort Hall
Mount Putnam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or Bear Lake, Move to safe shelter now! Do not be caught on or
near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4202 11285 4261 11279 4301 11238 4358 11157
      4364 11110 4321 11143 4230 11178
TIME...MOT...LOC 1757Z 226DEG 52KT 4357 11161 4300 11241 4260 11281
4208 11287

Messick
Special weather statement, Apr 30, 10:59 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1159 AM MDT Thu Apr 30 2020

IDZ053-054-057>060-062>065-301930-
Franklin/Eastern Oneida Region ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Teton Valley ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1159 AM MDT Thu Apr 30 2020

...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHEAST HIGHLANDS...

At 1157 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ririe Reservoir to near
Fort Hall Townsite to near Rockland to 7 miles northeast of Juniper.
Movement was northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pocatello, Malad, McCammon, Lava Hot Springs, Swan Valley, Blackfoot
Reservoir, Swanlake, Chesterfield Reservoir, Chubbuck, Grace, Inkom,
Downey, Arimo, Irwin, Holbrook Summit, Fort Hall Putnam Lodge,
Pleasantview, Fort Hall Bannock Peak, Portneuf Gap and Fort Hall
Mount Putnam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or Bear Lake, Move to safe shelter now! Do not be caught on or
near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4202 11285 4261 11279 4301 11238 4358 11157
      4364 11110 4321 11143 4230 11178
TIME...MOT...LOC 1757Z 226DEG 52KT 4357 11161 4300 11241 4260 11281
4208 11287

Messick
Special weather statement, Apr 30, 11:23 AM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1223 PM MDT Thu Apr 30 2020

IDZ068>070-073>075-302000-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
Wood River Foothills ID-Sun Valley Region ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
1223 PM MDT Thu Apr 30 2020

...THUNDERSTORM MOVING THROUGH CUSTER COUNTY...

At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sun Valley, moving northeast at 25 mph.

Hail up to half an inch in diameter and wind up to 30 mph will be
possible with this storm.

Locations impacted include...
Ketchum, Sun Valley, Mackay, Mackay Reservoir, Chilly Barton Flat,
Copper Basin Airport, Mt Borah and Twin Bridges Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pocatello.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4351 11425 4372 11448 4422 11388 4390 11344
TIME...MOT...LOC 1822Z 230DEG 20KT 4369 11430

Messick
Special weather statement, Apr 30, 12:32 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
132 PM MDT Thu Apr 30 2020

IDZ052-067>069-302100-
Arco/Mud Lake Desert ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lost River Valleys ID-
132 PM MDT Thu Apr 30 2020

...THUNDERSTORMS MOVING THROUGH NORTHWESTERN JEFFERSON...
NORTHEASTERN BUTTE AND SOUTHWESTERN CLARK COUNTIES UNTIL 300 PM
MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Darlington, or 19 miles east of Mackay, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwest Inl and Lone Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4388 11259 4376 11326 4402 11337 4423 11290
      4423 11282 4427 11281 4430 11274
TIME...MOT...LOC 1932Z 251DEG 14KT 4396 11323

Messick
Special weather statement, Apr 30, 12:50 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
150 PM MDT Thu Apr 30 2020

IDZ053-066-067-302115-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
150 PM MDT Thu Apr 30 2020

...THUNDERSTORMS MOVING THROUGH CLARK AND FREMONT COUNTIES...

At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Monida to near Spencer.
Movement was northeast at 30 mph.

Hail up to half inch and winds up to 30 mph will be possible with
these storms.

Locations impacted include...
Idmon, Henrys Lake, Spencer, Island Park Village, Shotgun Village,
Macks Inn, Kilgore, northern Island Park Reservoir, Red Rock Pass,
Monida Pass, Sheridan Reservoir and Humphrey.

LAT...LON 4462 11122 4458 11123 4455 11116 4417 11215
      4447 11245 4445 11239 4453 11236 4457 11225
      4454 11222 4452 11210 4456 11189 4451 11183
      4456 11168 4454 11147 4459 11152 4464 11152
      4467 11147 4470 11149 4471 11142 4476 11139
TIME...MOT...LOC 1949Z 242DEG 26KT 4444 11237 4432 11225

Messick
Special weather statement, Apr 30, 2:37 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Thu Apr 30 2020

IDZ051-302230-
Shoshone/Lava Beds ID-
337 PM MDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND CENTRAL
LINCOLN COUNTIES UNTIL 430 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or 11 miles south of Gooding, moving northeast at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shoshone, Richfield and Dietrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4322 11412 4286 11380 4281 11405 4281 11435
      4282 11435 4282 11437 4285 11437 4285 11459
      4297 11460
TIME...MOT...LOC 2137Z 239DEG 51KT 4277 11476

DMH

The radar

The Salt Lake City radar (KMTX), 96 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Oneida

When
April 30, 2:40 PM MST to 2:50 PM MST
Where
Oneida County, Samaria
Reported by
Public
Coordinates
42.120, -112.330

A funnel cloud photographed in Samaria.

Thunderstorm Wind, Blaine

When
April 30, 3:00 PM MST to 3:20 PM MST
Where
Blaine County, Hailey
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.520, -114.320

A large tree fell on the hood of a car on Main Street in downtown Hailey near the northwest corner of Silver Street. It fell on the hood of a car and closed main street for about 60 minutes as crews worked on removal.

Thunderstorm Wind, Butte

When
April 30, 3:45 PM MST to 4:00 PM MST
Where
Butte County, 22 mi SW of Arco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.405, -113.611

A 57 mph wind gust measured at Tom Cat Summit.

Thunderstorm Wind, Butte

When
April 30, 4:20 PM MST to 4:30 PM MST
Where
Butte County, 1 mi SSE of Arco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.617, -113.292

Arco mesonet site recorded 58 mph wind gust.

Thunderstorm Wind, Butte

When
April 30, 4:30 PM MST to 4:40 PM MST
Where
Butte County, 10 mi ESE of Arco
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.575, -113.115

Lost River Rest Area recorded 66 mph wind gust.

Thunderstorm Wind, Butte

When
April 30, 4:30 PM MST to 4:40 PM MST
Where
Butte County, 15 mi SE of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.477, -113.088

A 65 mph wind gust measured at Radioactive Waste Management site at INL.

Thunderstorm Wind, Bingham

When
April 30, 4:45 PM MST to 5:00 PM MST
Where
Bingham County, Atomic City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -112.820

Seventy mph wind gust at Atomic City.

Thunderstorm Wind, Butte

When
April 30, 4:45 PM MST to 5:00 PM MST
Where
Butte County, 13 mi ESE of Arco
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.558, -113.060

A 62 mph wind gust measured at Materials Fuels complex at INL.

Thunderstorm Wind, Butte

When
April 30, 4:45 PM MST to 5:00 PM MST
Where
Butte County, 17 mi ESE of Arco
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
43.536, -112.986

A 60 mph wind gust measured 6 miles northwest of Atomic City.

Thunderstorm Wind, Butte

When
April 30, 4:50 PM MST to 5:00 PM MST
Where
Butte County, 7 mi S of Howe
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.679, -113.000

A 65 mph wind gust measured at the base of Howe Peak.

Thunderstorm Wind, Butte

When
April 30, 4:50 PM MST to 5:05 PM MST
Where
Butte County, 12 mi E of Howe
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.780, -112.760

A 61 mph gust measured at Sand Dunes.

Thunderstorm Wind, Blaine

When
April 30, 4:54 PM MST to 5:10 PM MST
Where
Blaine County, 18 mi ESE of Carey
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.200, -113.620

A 58 mph gust measured at Potter Butte.

Thunderstorm Wind, Butte

When
April 30, 4:55 PM MST to 5:10 PM MST
Where
Butte County, 12 mi ESE of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.563, -113.078

A 64 mph gust at Reactor Technologies Complex at INL.

Thunderstorm Wind, Bingham

When
April 30, 4:59 PM MST to 5:10 PM MST
Where
Bingham County, 5 mi SE of Taber
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.269, -112.560

Sixty mph wind gust estimated by spotter.

Thunderstorm Wind, Bingham

When
April 30, 5:00 PM MST to 5:15 PM MST
Where
Bingham County, 14 mi NE of Atomic City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.573, -112.623

A 63 mph wind gust measured at Telegraph Hill.

Thunderstorm Wind, Butte

When
April 30, 5:00 PM MST to 5:15 PM MST
Where
Butte County, 10 mi NE of Berenice
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.932, -112.838

A wind gust of 61 mph measured at Specific Manufacturing Capability at INL.

Thunderstorm Wind, Jefferson

When
April 30, 5:10 PM MST to 5:25 PM MST
Where
Jefferson County, 4 mi S of Monteview
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.872, -112.530

A 69 mph wind gust at Rover mesonet site.

Thunderstorm Wind, Jefferson

When
April 30, 5:20 PM MST to 5:30 PM MST
Where
Jefferson County, 1 mi NE of Terreton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.840, -112.416

A 62 mph gust measured at Terreton mesonet site.

Thunderstorm Wind, Teton

When
April 30, 6:15 PM MST to 6:30 PM MST
Where
Teton County, 1 mi NNE of Clementsville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.883, -111.362

A 63 mph gust measured at Botts mesonet station.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890709, 890711, 890714, 890661, 890656, 890658, 890664, 890681, 890692, 890669, 890687, 890706, 890673, 890662, 890675, 890684, 890666, 890678, 890708.